Maine, 2015Heavy Snow in Maine, February 21 to 22, 2015
February 21 to 22, 2015 · NWS CAR · 1 event in 1 county or zone
Fast moving low pressure tracked across the region through the night of the 21st into the morning of the 22nd. A coastal front helped enhance snowfall across coastal portions of Hancock county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast moving low pressure tracked across the region through the night of the 21st into the morning of the 22nd. A coastal front helped enhance snowfall across coastal portions of Hancock county. Snow began during the evening of the 21st and persisted into the morning of the 22nd. Warning criteria snow accumulations occurred during the morning of the 22nd. Storm total snow accumulations ranged from 5 to 10 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 21, 3:16 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 21, 3:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
316 PM EST SAT FEB 21 2015
.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA TONIGHT AND SUNDAY MORNING. A
STRONG ARCTIC COLD FRONT WILL CROSS THE REGION SUNDAY NIGHT. HIGH
PRESSURE WILL SLOWLY BUILD TOWARD THE AREA THROUGH MONDAY NIGHT
AND WILL MOVE EAST OF THE AREA TUESDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
A FAST-MOVING OPEN WAVE RACING NORTHEASTWARD FROM THE MID-
ATLANTIC STATES WILL BRING OVERRUNNING SNOW TO THE AREA TONIGHT.
TEMPERATURES WILL REMAIN STEADY OR INCREASE THROUGH THE NIGHT WITH
THIS OVERRUNNING AND BRING THE WARMEST DAY OF THE MONTH TO THE
AREA FOR SUNDAY. MOST OF THE SNOW WILL OCCUR FROM THIS EVENING
THROUGH JUST AFTER MIDNIGHT EXCEPT DOWN EAST WHERE SNOW WILL
LINGER TOWARDS DAYBREAK. ALONG THE COAST...WARM ADVECTION AT THE
LOW LEVELS SHOULD BE SUFFICIENT TO CAUSE A CHANGEOVER TO RAIN.
THIS IS MOST LIKELY TOWARDS MACHIAS AND EASTPORT TOWARDS MIDNIGHT
AND WILL REDUCE ACCUMULATIONS TOWARDS THE 3-4 INCH MARK WITH
AMOUNTS INCREASING JUST 20 MILES INLAND. ELSEWHERE...GOOD
FRONTOGENETIC FORCING WILL MOVE ACROSS THE SE PART OF THE STATE
THIS EVENING. THIS FORCING AND SOME DECENT SNOW-WATER RATIOS COULD
YIELD SOME ACCUMULATIONS IN THE 8 TO 9 INCH RANGE FOR INTERIOR
DOWN EAST...BUT DO NOT EXPECT SUCH ACCUMULATIONS TO BE WIDESPREAD
ENOUGH TO UPGRADE TO A WARNING. SNOWFALL RATES COULD BE IN THE 1-2
INCH/HR RANGE FOR A FEW HOURS LATER THIS EVENING AS THE STRONGER
FORCING MOVES THROUGH. HAVE PREVIOUSLY EXTENDED THE ADVISORY
NORTHWARD INTO NE AROOSTOOK BASED ON BUFKIT PROFILES SHOWING GOOD
DENDRITIC GROWTH THROUGH THE EVENING.
ON SUNDAY...THE PRECIP WILL BE OUT OF THE ENTIRE AREA EXCEPT
AROUND THE WASHINGTON COUNTY COAST WHICH WILL HOLD ON TO THE
PRECIP INTO MID-MORNING. WITH THE WARMER AIR IN PLACE AND SOME
MIDDAY CLEARING ACROSS THE AREA...TEMPERATURES WILL REACH NEAR 30F
IN NORTHERN ZONES AND MID TO UPPER 30S FOR BANGOR AND DOWN EAST.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AT THE START OF THE PERIOD THE MODELS ARE ALL IN GOOD GENERAL
AGREEMENT ON THE MAJOR SYSTEMS. A LOW IN THE CANADIAN MARITIMES
WITH AN ASSOCIATED FRONT EXTENDING SW ACROSS ERN NOVA SCOTIA INTO
THE NORTH ATLANTIC...A WEAK SFC LOW OVER THE SRN ST LAWRENCE WITH
A TROUGH EXTENDING SW INTO THE ERN GREAT LAKES...AND A CLOSED
UPPER LOW OVER JAMES BAY. A CANADIAN HIGH BUILDING SOUTH THROUGH
THE CNTRL GREAT PLAINS. BY MON MRNG THE SFC LOW MOVES EAST INTO
THE GULF OF ST LAWRENCE...THE UPPER LOW WILL MOVE EAST INTO CNTRL
QUEBEC...AND THE HIGH WILL CONTINUE TO RIDGE SOUTH AND
EAST...BRINGING A FRESH BLAST OF COLD ARCTIC AIR TO THE AREA. THE
HIGH TEMPERATURE ON MONDAY WILL BE AROUND MIDNIGHT...WITH
TEMPERATURES FALLING STEADILY THROUGH THE DAY. AROUND SUNRISE
WINDS WILL BEGIN TO INCREASE AS THE RIDGE BUILDS IN. THE RIDGE
WILL CREST OVER THE AREA TUES MRNG...BITTER COLD TEMPS ACROSS THE
REGION TUES MRNG WILL SLOWLY MODIFY AS ANOTHER CLIPPER TRACKS SE
ACROSS CNTRL CANADA TOWARDS THE NRN GREAT LAKES. BY EARLY
AFTERNOON TUES THE ADVANCED CLOUDS AHEAD OF THE WARM FRONT WILL BE
MOVING INTO CNTRL MAINE. BY THE END OF THE PERIOD THE FRONTAL
SYSTEM WILL MOVE INTO NWRN MAINE BRINGING ANOTHER ROUND OF LIGHT
SNOW TO THE AREA.
LOADED A BLEND OF THE GFS/NAM/GEM/ECMWF FOR HRLY
T/TD/WND/POP/SKY. LOADED HPC FOR QPF FOR MON AND A BLEND OF
GFS/ECMWF FOR TUES. ADDED 20 PERCENT TO WINDS FOR GUSTS OVER
LAND...AND 35 PERCENT OVER THE COASTAL WATERS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
CLIPPER SYSTEM FOR MID WEEK AND THEN ANOTHER ROUND OF ARCTIC AIR
BY LATE WEEK.
LOW PRES IS FORECAST TO MOVE FROM CENTRAL CANADA ACROSS THE QUEBEC
REGION TUESDAY NIGHT INTO WEDNESDAY W/SOME SNOW EXPECTED FOR THE
REGION. ATTM, SNOWFALL AMOUNTS LOOK TO BE ON THE LIGHT AS MOISTURE
ISLIMITED WITH THIS SYSTEM. DECIDED TO STAY W/IN THE HIGH CHANCE
CATEGORY(40-50%) FOR CONTINUITY PURPOSES. THE MIDNIGHT CREW CAN
ASSESS THINGS MORE W/THE LATER GUIDANCE. THE LONG RANGE GUIDANCE
INCLUDING THE ECMWF,GFS AND CANADIAN GLOBAL SUPPORT SOME WEAK WAA
IN THE LLVLS WEDNESDAY W/THE WARM FRONT. THERE COULD BE A BRIEF
BURST OF MODERATE SNOW, BUT OVERALL SNOWFALL SHOULD BE LIGHT AS
QPF AMOUNTS ARE FORECAST TO BE LESS THAN 0.25". DECISION HERE WAS
TO GO ABOVE THE GUIDANCE A FEW DEGREES ON WEDNESDAY DUE TO THE
WARM FRONT MOVING THROUGH THE REGION. THIS MEANS LOW TO MID 20S
ACROSS THE NORTHERN 1/2 OF THE CWA W/UPPER 20S TO AROUND 30
CENTRAL AND DOWNEAST. THE ASSOCIATED ARCTIC BOUNDARY IS FORECAST
TO MOVE THROUGH THE REGION WEDNESDAY NIGHT INTO THURSDAY. THIS
FRONT COULD BRING A ROUND OF SNOW SHOWERS AND PERHAPS A BRIEF SNOW
SQUALL W/THAT ARCTIC PUSH. TEMPERATURES ON THURSDAY ARE FORECAST
TO BE SOME 10 TO 15 DEGREES COLDER THAN WEDNESDAY AND WELL BELOW
NORMAL.
A STRONG AREA OF HIGH PRES IS FORECAST BY THE LONG RANGE GUIDANCE
TO MOVE ACROSS THE NE REGION FRIDAY INTO SATURDAY. THIS WILL MEAN
A CONTINUATION OF TEMPERATURES BEING WELL BELOW NORMAL FOR LATE
FEBRUARY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR WILL QUICKLY DETERIORATE TO VLIFR IN SNOW THIS
EVENING FOR ALL SITES THROUGH THE EVENING. LOW LEVEL WIND SHEAR
WILL BE POSSIBLE TOWARDS BGR AND BHB THIS EVENING WITH STRONG
WINDS UP TO 50 KTS NEAR FL030. CONDITIONS SLOWLY IMPROVE TO IFR
AFTER MIDNIGHT. MVFR CIGS WILL BE THE PRIMARY ISSUE SUNDAY.
SHORT TERM: MOSTLY CLOUDY WITH A FEW LINGERING SNOW SHOWERS ACROSS NRN
ME...OTHERWISE VFR CONDITIONS ALL SITES EXCEPT MVFR IN ANY
LINGERING SHOWERS ACROSS THE NORTH. CLEARING SKIES OVR NGT SUN TO
MON. CLR TO PC SKYCON MON THROUGH TUES MRNG. INCREASING HIGH
CLOUDS TUES MRNG DECREASING CIGS LATE TUES MRNG...MVFR ACROSS
NORTH WITH LIGHT SNOW BY TUES EVNG. BECOMING MVFR TUES EVNG IN
LGT SNOW. &&
.MARINE...
NEAR TERM: SCA WILL CONTINUE THROUGH THE NIGHT WITH SOME GUSTS
APPROACHING GALE LEVELS THIS EVENING. WINDS WILL THEN STEADILY
DECREASE INTO THE MORNING.
SHORT TERM: SEAS WILL BE ABOVE SCA CRITERIA AT THE START OF THE
PERIOD IN SWELL...WINDS WILL BUILD TO SCA BY EARLY MON MRNG...THEN
TO GALE FORCE BY MID MRNG. WINDS WILL BEGIN TO SUBSIDE AFTER
MIDNIGHT MON NIGHT...CONDITIONS WILL REMAIN SCA TIL AROUND SUN
RISE ON TUES.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
SUNDAY FOR MEZ002-005-010-011-015-016-029-031.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
SUNDAY FOR MEZ006-017-030-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR ANZ050>052.
&&
NEAR TERM...MCW
SHORT TERM...NORTON
LONG TERM...HEWITT
AVIATION...MCW/NORTON
MARINE...MCW/NORTONHazardous weather outlook, Feb 21, 4:06 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EST SAT FEB 21 2015
MEZ002-005-010-011-015-016-029-031-222115-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
COASTAL HANCOCK-SOUTHERN PISCATAQUIS-
406 PM EST SAT FEB 21 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001-003-004-222115-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
406 PM EST SAT FEB 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ006-017-030-032-222115-
SOUTHEAST AROOSTOOK-CENTRAL WASHINGTON-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
406 PM EST SAT FEB 21 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-222115-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
406 PM EST SAT FEB 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Coastal Hancock
- When
- February 21, 6:00 PM EST to February 22, 7:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New Jersey, February 21 to 22, 20151 death · 2 injured · 21 events
- Winter Storm and Flood in West Virginia, February 21, 2015$965,000 · 35 events
- Winter Storm and Winter Weather in Delaware, February 21 to 22, 20158 injured · 4 events
- Winter Storm and Avalanche in West Virginia, February 21 to 22, 2015$50,000 · 6 events
- Winter Storm in Virginia, February 21, 2015$45,000 · 2 events
- Winter Storm and Winter Weather in Ohio, February 21, 201532 events
- Winter Storm in Colorado, February 21 to 23, 201531 events
- Winter Storm and Winter Weather in Virginia, February 21 to 22, 201529 events
- Extreme Cold in Minnesota, February 21 to 22, 201524 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20151 injured · 13 events
- Ice Storm and Winter Storm in Tennessee, February 21, 201520 events
- Winter Storm and Avalanche in Virginia, February 21 to 22, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562308.